Alert archive / Virginia / Flash Flood Warnings in 2002

Flash Flood Warning 19, NWS Baltimore/Washington

June 26, 2002Albemarle County, Augusta County, Virginia

NWS Baltimore/Washington issued this flash flood warning at Jun 26, 2002, 6:51 PM EDT for Albemarle County, Augusta County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 2002, 6:51 PM EDT (22:51 UTC)
Expired
Jun 26, 2002, 9:45 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Whole counties

Counties Albemarle County, VA, Augusta County, VA

The radar

The Sterling radar (KLWX), 153 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.9 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 778 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
778 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 262251
FFWLWX
VAC003-015-270145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
648 PM EDT WED JUN 26 2002

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN ALBEMARLE COUNTY IN CENTRAL VIRGINIA
  EASTERN AUGUSTA COUNTY IN WESTERN VIRGINIA

* UNTIL 945 PM EDT.

* AT 645 PM...WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS
  WITH HEAVY RAIN IN A LINE FROM CRIMORA IN EASTERN AUGUST COUNTY
  EASTWARD TO OVER FREE UNION IN NORTHERN ALBEMARLE COUNTY.

SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
WARNED AREA. RADAR ESTIMATES INDICATE SOME AREAS HAVE RECEIVED BETWEEN
TWO AND THREE INCHES OF RAIN IN THE WARNING AREA. RUNOFF FROM THIS
EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING IN AREAS OF EASTERN AUGUSTA
AND NORTHERN ALBEMARLE COUNTIES IN VIRGINIA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

$$

LAT...LON 3827 7866 3822 7871 3826 7890 3816 7897
          3808 7853 3821 7846


SMZ/ND
2 follow-up statements
000 
WGUS71 KLWX 270005
FFSLWX
VAC003-015-270145-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
759 PM EDT WED JUN 26 2002

...A FLASH FLOOD WARNING CONTINUES UNTIL 945 PM EDT FOR

  ALBEMARLE COUNTY IN CENTRAL VIRGINIA

...THE FLASH FLOOD WARNING IS CANCELLED FOR

  AUGUSTA COUNTY IN WESTERN VIRGINIA


AT 755 PM EDT RADAR SHOWED THE AREAS OF RAIN AND THUNDERSTORMS HAVE 
DIMINISHED IN AREAL COVERAGE. THE THUNDERSTORMS IN EASTERN AUGUSTA 
COUNTY HAVE DISSIPATED.

DOPPLER RADAR SHOWED AN AREA OF MODERATE RAIN CONTINUING OVER NORTH 
CENTRAL ALBEMARLE COUNTY LOCATED BETWEEN FREE UNION AND CROZET...ALL 
NORTH OF INTERSTATE 64 AND WEST OF THE CITY OF CHARLOTTESVILLE. 
RADAR ESTIMATES OR RAINFALL INDICATE THE HEAVIEST RAINS...AMOUNTING 
TO BETWEEN 2 AND 3 INCHES SINCE 4 PM...HAVE OCCURRED IN THE AREA 
BOUNDED BY WHITEHALL...FREE UNION AND OWENSVILLE IN NORTH CENTRAL 
ALBEMARLE COUNTY. AN OBSERVER IN EARLYSVILLE...ABOUT TWO MILES 
NORTHWEST OF THE AIRPORT...REPORTED 1.50 INCHES THIS EVENING.

THE WEAKENING TREND IN STORMS OVER THE WARNED AREA IS EXPECTED TO 
CONTINUE AND BY 8:30 PM ALL OF THE SIGNIFICANT RAIN WILL HAVE ENDED. 
HOWEVER RUNOFF FROM EARLIER HEAVY RAIN IS POSSIBLE THROUGH 9:30 PM.

SO FAR...NO FLOODING HAS BEEN REPORTED...BUT DUE TO THE REMOTE 
NATURE OF SOME AREAS IN THE WARNED AREA...FLOODING COULD BE 
OCCURRING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER 
COVERS THE ROADWAYS. VEHICLES CAUGHT IN RISING WATER SHOULD BE 
ABANDONED. MOVE TO HIGHER GROUND.

$$

LAT...LON 3827 7866 3822 7871 3826 7890 3816 7897
          3808 7853 3821 7846

SMZ/ND
000 
WGUS71 KLWX 270116
FFSLWX
VAC003-270145-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
915 PM EDT WED JUN 26 2002

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 945 PM EDT FOR
ALBEMARLE COUNTY HAS BEEN CANCELLED...

THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN
THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE
FLASH FLOOD THREAT. EVEN THOUGH STREAMS AND CREEKS WERE RECEDING...
SOME ROADWAYS STILL COULD BE COVERED WITH WATER. MOTORISTS ARE ADVISED
TO AVOID DRIVING THROUGH FLOODED ROADWAYS.

$$

LAT...LON 3822 7870 3810 7876 3810 7859 3808 7839
          3821 7851

SMZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 2:40 PM EDT, 4 hours 11 minutes earlier.

Area forecast discussion, Jun 26, 2:40 PM EDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
240 PM EDT WED JUN 26 2002

TNT THRU THU NIGHT...

TSTMS ARE ONGOING ATTM OVER OUR WRN COUNTIES AND EXPECTING THESE TO
MOVE TO THE ENE AROUND 15 MPH.  HAVE KEPT A CHANCE OF SHOWERS AND
TSTMS OVERNIGHT GIVEN THAT RADAR IS BEGINNING TO FILL OUT PRETTY
NICELY AND WITH LOTS OF INSTABILITY AVAILABLE THINK THESE WILL TAKE
LONGER TO DISSIPATE.  LOTS OF CLOUDS AND SOME WIND OVERNIGHT WILL
KEEP TEMPS FROM DROPPING TOO MUCH.  MAX TEMPS TOMORROW COULD BE A
COUPLE OF DEGREES COOLER THAN TODAY DUE TO LOTS OF CLOUDS AROUND THE
AREA...BUT TEMPS SHOULD REACH 90 AND WITH VERY MOIST AIR MASS IN
PLACE...HEAT INDICES COULD APPROACH ADVISORY CRITERIA. SO THIS HAS
TO BE EVALUATED ONCE AGAIN. SHORTWAVE TROUGH ROTATING AROUND GREAT
LKS TROUGH WILL CONTINUE TO SHIFT TO THE EAST AND FORCE A COLD FRONT
INTO OUR AREA.  FRONT WILL BEGIN TO APPROACH OUR NRN COUNTIES BY 06Z
FRI AND HAVE RAISED POPS TO LIKELY ON THURS NIGHT.  SINCE COLD FRONT
WILL NOT CLEAR OUR CWA UNTIL AFTER 12Z FRI...AND WITH PRECIP STILL
AROUND THE AREA...MIN TEMPS WILL LIKELY BOTTOM OUT ONLY INTO THE LOW
70S.  DRIER AIR WORKS IN BEHIND THE FRONT WITH A NICE WEEKEND ON TAP.

ROSA/CS

FRI THRU WED...

AXIS OF UPR TROF WL SLIDE E THRU RGN ON FRI...AND SFC CDFNT WL MOV S
THRU SRN HALF OF FA. BOTH ETA AND AVN SHOWED THE DEEP RH AND RR QUAD
OF H3 JET MOVG RAPIDLY OUT OF THE AREA DUR THE LATE MORNING. WL CONT
PREV FCST OF CHC POPS CNTRL AND S BUT WL CONFINE TIMING TO THE
MORNING.

MDL X-SECTS KEEP FAIR AMT OF LOW LVL RH OVR RGN DUR FRI AFTN. THIS
MOISTURE MAY BE OVERDONE AS SAT PIX SHOWED MOSTLY CLR SKIES BHND
FRONT THIS AFTN. WL OPT FOR BCMG P/S INSTEAD OF RMNG MC FRI AFTN.

UPR TROF WL CONT MOVG E FRI NGT. UPR RDGG...SFC HIGH AND DRIER AIR
WL DOMINATE RGN SAT THRU WED. REMOVED MENT OF PCPN FM W MON AND TUE.
ALSO ADJUSTED TEMPS DOWNWARD A FEW DEGS DUR SEVERAL PDS TO BE IN LN
W/PROJECTED H85 TEMPS.

ARTHUR

.LWX...
DC...HEAT ADVISORY UNTIL 600 PM EDT WEDNESDAY FOR ZONE DCZ001.

MD...HEAT ADVISORY UNTIL 600 PM EDT WEDNESDAY FOR ZONES MDZ003>007...
MDZ009>011...MDZ013>014...MDZ016>018.

VA...HEAT ADVISORY UNTIL 600 PM EDT WEDNESDAY FOR ZONES VAZ025>031...
VAZ036>042...VAZ050>057.

WV...HEAT ADVISORY UNTIL 600 PM EDT WEDNESDAY FOR ZONES WVZ051>053.

In the hours before

Special weather statement, Jun 26, 6:15 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
615 PM EDT WED JUN 26 2002

VAZ037-270100-
ALBEMARLE VA-
615 PM EDT WED JUN 26 2002

...HEAVY RAINFALL OVER NORTHERN ALBEMARLE COUNTY...

DOPPLER RADAR IN STERLING SHOWED A NARROW LINE 5 TO 10 MILES WIDE OF
SHOWERS AND THUNDERSTORMS AFFECTING NORTHERN ALBEMARLE COUNTY JUST
NORTHWEST OF FREE UNION. THIS LINE IS DRIFTING SLOWLY SOUTHWARD AT 5
MPH. A FEW STORMS MAY PRODUCE BRIEF GUSTY WINDS AND SMALL HAIL NEAR
FREE UNION. RADAR RAINFALL ESTIMATES SHOW CLOSE TO TWO INCHES OF
RAIN HAS FALLEN IN A FEW AREAS OF EXTREME NORTHERN ALBEMARLE COUNTY
SINCE 4 PM. A THUNDERSTORM NEAR CRIMORA IN EASTERN AUGUSTA COUNTY
WILL MOVE EAST INTO NORTHERN ALBEMARLE. THIS AREA COULD EXPERIENCE
LOCALIZED PONDING OF WATER IN LOW-LYING AREAS NEAR CREEKS AND
STREAMS AND AT LOW-WATER CROSSINGS. DO NOT DRIVE ACROSS FLOODED
ROADWAYS. THE AREA OF SHOWERS AND STORMS WILL DRIFT SOUTH THROUGH
8:00 PM AFFECTING CENTRAL ALBEMARLE COUNTY...AND GRADUALLY DISSIPATE
AFTER 8:00 PM.

SMZ

Nearby

Flash Flood Warnings in Virginia, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.